Today's Veterinary Practice

SEP-OCT 2018

Today's Veterinary Practice provides comprehensive information to keep every small animal practitioner up to date on companion animal medicine and surgery as well as practice building and management.

Issue link: https://todaysveterinarypractice.epubxp.com/i/1015043

Contents of this Issue

Navigation

Page 68 of 79

CLINICAL INSIGHTS todaysveterinarypractice.com SEPTEMBER/OCTOBER 2018 67 hypothermia, hypotension or hypertension, tremors, seizures, coma, and respiratory arrest. Margin of safety: Narrow. The therapeutic dose for dogs has been listed as 1 to 2 mg/kg PO q8h. 1 However, clinical signs, such as ataxia and recumbency, have occurred after receipt of 0.5 mg/kg. Seizures, loss of gag reflex, and coma have occurred after receipt of 1 to 2 mg/kg. 2 Mechanism for hypoglycemia: Direct and indirect. The exact mechanism is unknown, but hypoglycemia may result from suppression of glucagon release. 3 In dogs with severe tremor or seizure activity, increased use of glucose could lead to hypoglycemia. Treatment Tip Be ready to intubate. Dogs often lose their gag reflex early in the course of intoxication and need respiratory support. Baclofen can cause flaccid paralysis of the diaphragm. 4 9. METALDEHYDE Description: Metaldehyde is a common active ingredient in molluscicides. Clinical signs: Ingestion of metaldehyde most often results in seizures, hypersalivation, vomiting, diarrhea, hyperesthesia, tremors, twitching, ataxia, hyperthermia, tachycardia, nystagmus, acidosis, cyanosis, and death. 5 Liver failure may also occur 2 to 3 days later. 2 Margin of safety: Narrow. Any exposure is cause for concern. Mechanism for hypoglycemia: Direct and indirect. Severe muscle activity can lead to hypoglycemia from increased metabolic use of glucose. Liver failure can also cause hypoglycemia. Treatment Tip Metaldehyde exposure is anecdotally described as a "shake and bake" toxic syndrome, and its treatment typically requires methocarbamol and benzodiazepines to control tremors. Hyperthermia, rhabdomyolysis, acidosis, and disseminated intravascular coagulation can result. 8. METHYLXANTHINES Description: Methylxanthines include caffeine, theobromine, and theophylline. This broad category encompasses chocolate, diet pills, caffeinated beverages, bronchodilators (e.g., aminophylline, theophylline), and more. Clinical signs: Methylxanthine toxicosis can cause panting, pacing, restlessness, tachycardia, hypertension, hyperthermia, arrhythmias, tremors, and seizures. Vomiting, diarrhea, polyuria, and polydipsia are also common. Margin of safety: Variable. The margin of safety for chocolate is wide, depending on the type of chocolate ( TABLE 1 ); the margin of safety for medications such as theophylline is narrower. Mechanism for hypoglycemia: Direct and indirect. Methylxanthines may cause increased insulin release and insulin sensitivity. 6 In severely affected dogs, hypoglycemia may result from increased metabolic use of glucose. Treatment Tip Dogs that have ingested large amounts of chocolate are often hemoconcentrated. The osmotically active environment puts them at high risk for hypernatremia or other electrolyte imbalances. For this reason, activated charcoal should be used with caution. It is not needed in all dogs that have ingested chocolate. 7. SAGO PALM Description: Sago palms are decorative plants commonly found outdoors in warm climates, but they can be kept indoors in any region. They are also known as cycads. The genera of concern are Microzamia, Zamia, and Cycas. TABLE 1 Average Methylxanthine Concentration of Chocolates TYPE METHYLXANTHINE CONCENTRATION, MG/OZ White chocolate 1.1 Milk chocolate 65 Dark/semisweet chocolate 165 Baker's chocolate (unsweetened) 400 Dry cocoa powder 790

Articles in this issue

Links on this page

Archives of this issue

view archives of Today's Veterinary Practice - SEP-OCT 2018